Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 10, 2012Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 10, 2012, 1:01 AM EDT for Lexington County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2012, 1:01 AM EDT (05:01 UTC)
Expired
Jul 10, 2012, 2:00 AM EDT
In force
59 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS82 KCAE 100501
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 AM EDT TUE JUL 10 2012

SCZ020-026>028-100600-
LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
101 AM EDT TUE JUL 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 200 AM EDT...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS EXTENDING FROM NORTHEAST SALUDA COUNTY AND 
THROUGH LAKE MURRAY TO AROUND IRMO. MOVEMENT WAS EASTWARD NEAR 5 
MPH. THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50 
MPH...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL 
OCCUR IN POOR-DRAINAGE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3422 8166 3421 8123 3418 8118 3420 8117
      3420 8100 3389 8109 3401 8166
TIME...MOT...LOC 0458Z 269DEG 6KT 3408 8123

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 10:42 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 9, 10:42 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1041 PM EDT MON JUL  9 2012

.SYNOPSIS...
AN SOUTHWARD MOVING FRONTAL BOUNDARY WILL BECOME A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS WEEK. THIS FRONT WILL PUSH INTO THE
MIDLANDS BY TUESDAY AND STALL OVER THE AREA THROUGH THE
WEEK...BRINGING INCREASED CHANCES OF RAIN TO THE REGION.
TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF
FROM THE RECENT HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...CONVECTION HAS BLOSSOMED ALONG OUTFLOW BOUNDARY ACROSS
THE CENTRAL FA. ADDITIONAL CONVECTION HAS SHIFTED EAST ACROSS THE
CSRA. SEA BREEZE BOUNDARY ALSO CONTINUES TO SLOWLY PUSH INLAND.
THINK HIGH CHANCE POPS A GOOD BET ACROSS THE SOUTHERN HALF OF THE
FA INTO EARLY TONIGHT.

PREVIOUS DISCUSSION...CONVECTION FIRED UP EARLIER THIS AFTERNOON
OVER THE NE FORECAST AREA (FA) ALONG WHAT APPEARED TO BE AN OLD
OUTFLOW BOUNDARY FROM YESTERDAY. THIS ACTIVITY HAS
DIMINISHED...WITH RADAR DETECTING OUTFLOW BOUNDARIES DRIFTING
SOUTH INTO PORTIONS OF THE CENTRAL FA...WHERE ADDITIONAL
CONVECTION COULD DEVELOP. CONVECTION ALSO DEVELOPING OVER EAST
CENTRAL GA...MAINLY JUST WEST OF OUR FA...DRIFTING EAST. A SEA
BREEZE BOUNDARY IS ALSO SLOWLY MOVING INLAND. LAPS SOUNDINGS AND
SPC MESOANALYSIS INDICATES MODERATE INSTABILITY IN PLACE ACROSS
THE FA...AND WOULD EXPECT CONVECTIVE POTENTIAL TO CONTINUE INTO AT
LEAST EARLY TONIGHT...WHICH IS ALSO SUPPORTED BY VARIOUS WRF MODEL
RUNS. WILL GENERALLY MAINTAIN CHANCE POPS INTO EARLY TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
FRONTAL BOUNDARY ON TUESDAY WILL STRETCH FROM SOUTHERN VA THROUGH
NORTHERN TN AND WILL SLOWLY PROGRESS SOUTHWARD REACHING CENTRAL NC
AND TN TUESDAY NIGHT. BY EARLY WEDNESDAY THE FRONT WILL HAVE
STALLED JUST NORTH OF THE FORECAST AREA AND REMAIN DRAPED ACROSS
SOUTHERN NC THROUGH NORTHERN ALABAMA THROUGH WEDNESDAY NIGHT.
THERE ARE SEVERAL CONCERNS THROUGH THE SHORT TERM WITH MOST
SURROUNDING THE POTENTIAL FOR THUNDERSTORMS. WITH PWAT VALUES
GENERALLY AROUND TWO INCHES THROUGH THE SHORT TERM AND MODERATE
INSTABILITY THERE IS THE POTENTIAL FOR CONVECTIVE ACTIVITY WITH
LOCALLY HEAVY RAINFALL. HOWEVER...WITH INCREASED CLOUDS ASSOCIATED
WITH THE FRONT CLOUDS WILL KEEP TEMPERATURES A BIT COOLER WITH
DAYTIME HIGHS IN THE LOWER TO MIDDLE 90S TUESDAY AND UPPER 80S TO
AROUND 90 ON WEDNESDAY. THIS WILL GIVE A CONVECTIVE POTENTIAL EDGE
TO TUESDAY AS MUCH OF THE AREA WILL SEE SUNSHINE DURING THE
MORNING WITH SOME POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH
THE MAIN THREAT BEING WIND GUSTS AND LOWER CHANCE OF LARGE HAIL.
WILL SEE ADDITIONAL ACTIVITY ON WEDNESDAY ALTHOUGH TEMPERATURES
WILL NOT BE AS WARM LIMITING SURFACE BASED INSTABILITY.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE
FRONTAL BOUNDARY AND UPPER LEVEL TROUGH REMAINING STALLED ACROSS
THE SOUTHEASTERN STATES. THIS WILL KEEP PLENTY OF MOISTURE ALONG
WITH MODERATE INSTABILITY OVER THE REGION ALLOWING FOR CHANCES OF
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. WITH THE UPPER LEVEL
TROUGH OVER THE EASTERN US...TEMPERATURES WILL ALSO COOL SOMEWHAT
AND POSSIBLE BE BELOW NORMAL FOR A COUPLE OF DAYS...ESPECIALLY IF
SHOWERS AND THUNDERSTORMS ARE ABLE TO DEVELOP DURING THE EARLY
AFTERNOON. OVERALL THE LONG TERM LOOKS FAIRLY MOIST WITH
TEMPERATURES NEAR NORMAL TO SLIGHTLY BELOW NORMAL FOR DAYTIME
HIGHS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...

WIDESPREAD CONVECTION CROSSING THE MIDLANDS OF SOUTH CAROLINA WILL
MAINLY AFFECT OGB THROUGH 05Z...WITH IFR/MVFR IN STORMS. COULD SEE
WIND GUSTS TO 30KT. SHOWERS DIMINISHING AT CAE/CUB/AGS/DNL THROUGH
05Z. HOWEVER...ISOLATED CONVECTION POSSIBLE OVERNIGHT. KEPT VFR AT
AT ALL TAF SITES AFTER 05Z. LOW CONFIDENCE OF FOG DEVELOPMENT...SO
DID NOT INCLUDE IN TAFS. NUMEROUS STORMS ARE FORECAST TO DEVELOP
ACROSS THE REGION AFTER 17Z AS A FRONTAL BOUNDARY STALLS ACROSS THE
AREA.

EXTENDED AVIATION OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR IN MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS
AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 9, 4:19 AM EDT, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EDT MON JUL 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
419 AM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ACROSS THE NORTHERN MIDLANDS.
DAMAGING WIND GUSTS ARE THE PRIMARY THREAT...WITH LARGE HAIL BEING
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 7:28 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             EVANS                   33.51N 82.15W
07/09/2012  E0.50 INCH       COLUMBIA           GA   TRAINED SPOTTER

            SPOTTER REPORTED PENNY SIZE HAIL AND WINDS 40 TO 50 MPH.

&&

MORRISON
Local storm report, Jul 9, 7:40 PM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
740 PM EDT MON JUL 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             MARTINEZ                33.52N 82.09W
07/09/2012  M1.25 INCH       COLUMBIA           GA   TRAINED SPOTTER

            NWS CHARLESTON RELAYED A REPORT FROM A TRAINED SPOTTER OF
            QUARTER TO HALF DOLLAR SIZED HAIL IN MARTINEZ

&&

RUSHING
Special weather statement, Jul 9, 8:56 PM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
856 PM EDT MON JUL 9 2012

SCZ018-020-025>028-030-031-036>038-100200-
AIKEN-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-MCCORMICK-NEWBERRY-
ORANGEBURG-RICHLAND-SALUDA-SUMTER-
856 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL MIDLANDS THROUGH
1000 PM EDT...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM TURBEVILLE TO 8
MILES WEST OF EDGEFIELD...MOVING NORTHEAST AT 5 MPH.

THESE STORMS WILL AFFECT FROM SALUDA THROUGH BATESBURG...LEXINGTON...
GASTON AND SWANSEA TO ST MATTHEWS...PINEWOOD...AND MANNING.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3345 8015 3371 8218 3401 8226 3402 8224
      3398 8219 3399 8205 3396 8202 3413 8188
      3419 8192 3394 7996 3390 7995 3389 7991
TIME...MOT...LOC 0049Z 339DEG 6KT 3379 8009 3383 8211
Special weather statement, Jul 9, 10:08 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT MON JUL 9 2012

SCZ018-025>028-030-031-035>038-041-100315-
AIKEN-BAMBERG-BARNWELL-CALHOUN-CLARENDON-EDGEFIELD-LEXINGTON-
MCCORMICK-ORANGEBURG-RICHLAND-SALUDA-SUMTER-
1008 PM EDT MON JUL 9 2012

...STRONG THUNDERSTORMS WILL IMPACT MUCH OF THE MIDLANDS THROUGH
1115 PM EDT...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PARKSVILLE THROUGH
AIKEN...WAGNER...ST MATTHEWS...AND ELLOREE TO SUMMERTON...MOVING
SOUTHEAST AT 20 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3379 7996 3377 7999 3374 7998 3366 8000
      3349 8011 3348 8014 3346 8014 3326 8172
      3382 8229 3396 8146 3412 8107 3387 7994
TIME...MOT...LOC 0206Z 327DEG 21KT 3364 8210 3354 8009
Special weather statement, Jul 10, 12:31 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1231 AM EDT TUE JUL 10 2012

SCZ027-028-100530-
LEXINGTON-RICHLAND-
1231 AM EDT TUE JUL 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 130 AM EDT...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN THE COLUMBIA AND CAYCE AREA OF RICHLAND AND
LEXINGTON COUNTIES.

THIS STORM WILL BRING WIND GUSTS OF 40 TO 50 MPH...HEAVY
DOWNPOURS...AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR
IN POOR-DRAINAGES AREAS.

&&

LAT...LON 3384 8087 3383 8094 3386 8100 3388 8100
      3388 8102 3386 8104 3384 8104 3380 8105
      3377 8120 3401 8126 3411 8091
TIME...MOT...LOC 0430Z 273DEG 11KT 3395 8099
Special weather statement, Jul 10, 1:01 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 AM EDT TUE JUL 10 2012

SCZ020-026>028-100600-
LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
101 AM EDT TUE JUL 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...
NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 200 AM EDT...

AT 1258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM NORTHEAST SALUDA COUNTY AND
THROUGH LAKE MURRAY TO AROUND IRMO. MOVEMENT WAS EASTWARD NEAR 5
MPH. THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 50
MPH...DANGEROUS LIGHTNING AND HEAVY DOWNPOURS. PONDING OF WATER WILL
OCCUR IN POOR-DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3422 8166 3421 8123 3418 8118 3420 8117
      3420 8100 3389 8109 3401 8166
TIME...MOT...LOC 0458Z 269DEG 6KT 3408 8123

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:56 PM EDTSpecial Weather StatementCAECalhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more64 min
Jul 9, 10:08 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more67 min
Jul 10, 12:31 AM EDTSpecial Weather StatementCAERichland59 min
Jul 10, 1:13 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg47 min
Jul 10, 2:14 PM EDTSpecial Weather StatementCAEBamberg, Orangeburg46 min
Jul 10, 2:26 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jul 10, 2:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Richland51 min
Jul 10, 3:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Sumter49 min
Jul 10, 3:40 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Jul 10, 4:15 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Sumter45 min
Jul 10, 4:19 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
Jul 10, 4:54 PM EDTSevere Thunderstorm WarningCAENewberry51 min
Jul 10, 5:35 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington40 min
Jul 10, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda46 min
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland49 min
Jul 10, 7:13 PM EDTAreal Flood AdvisoryCAERichland62 min
Jul 10, 7:19 PM EDTFlash Flood WarningCAERichland56 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.